Funnel Cloud, Boone
- When
- June 8, 4:45 PM CST
- Where
- Boone County, 1.38 mi S of Boone
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.050, -93.880
A weak cold frontal boundary dropped southeast across central Iowa during peak heating. A small area of 25 to 50 J/kg of zero to 3 km mixed layer CAPE was present along the cold front, but little other support was present for thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak cold frontal boundary dropped southeast across central Iowa during peak heating. A small area of 25 to 50 J/kg of zero to 3 km mixed layer CAPE was present along the cold front, but little other support was present for thunderstorm development. Indeed, the line of convection that did develop had little to no thunder associated with it. Several reports of funnel clouds were received. Only two of these became landspouts in Story County. They were brief touchdowns, with the strongest south of Story City where gravel was picked up from a gravel road. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 8, 2:54 PM CST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 354 PM CDT TUE JUN 8 2010 .SHORT TERM /TONIGHT/... COMPLICATED FORECAST TONIGHT AS THERE IS A LOT GOING ON OVER IOWA BETWEEN CONVECTIVE OUTFLOW BOUNDARIES AND FRONTAL BOUNDARIES. THERE ARE TWO MAIN AREAS OF CONCERN FOR LATE THIS AFTERNOON AND TONIGHT. FIRST ACROSS THE SOUTH...WATER VAPOR IMAGERY SHOWING A VERY STRONG AND COMPACT VORT MAX EXITING EASTERN IOWA. THIS HAS DRIVEN OUR MORNING CONVECTION INTO CENTRAL MO AND IL. SOME DRYING BEHIND THIS FEATURE HAS CLEARED THE CLOUD COVER AND ALLOWED THE AIRMASS TO DESTABILIZE SOME. TO COMPLICATE MATTERS THERE ARE A COUPLE OF BOUNDARIES TO CONTEND WITH. A WARM FRONT EXISTS FROM A LOW OVER MN INTO EASTERN IA WHILE THE COLD FRONT FROM THIS LOW IS NOSING INTO WESTERN IOWA. ANOTHER LOW PRESSURE SYSTEM IN MO WITH A WARM FRONTAL BOUNDARY THERE WILL BE THE FOCUS FOR SOME STRONG CONVECTION...SOME OF WHICH MAY NOSE INTO FAR SOUTHERN IA THIS EVENING. CAPES JUST TO OUR SOUTH ARE 1500-2000 J/KG WITH EFFECTIVE HELICITIES OVER SE IA EXPECTED TO BE 200-300 M2/S2 ANY STORMS THAT GO WILL QUICKLY BECOME SEVERE WITH HAIL LIKELY AND A TORNADO OR TWO POSSIBLE THROUGH THIS EVENING. ACROSS THE NORTHERN TWO THIRDS OF THE CWA...THE UPPER WAVE OVER THE NORTHERN PLAINS WILL PUSH ACROSS THAT AREA THIS EVENING AND THIS SHOULD HELP TO DEVELOP SHOWERS AND ISOLATED THUNDERSTORMS... ESPECIALLY IN THE VICINITY OF THE FRONTAL BOUNDARIES. CURRENT SHOWERS DEVELOPING ON THE NOSE OF 1000 J/KG MU CAPE WEAKEN AS THEY SHIFT EAST INTO LESS FAVORABLE AIR. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THIS AREA AND SHOULD FOCUS ON THE COLD FRONT. I AM EXPECTING FAR LESS COVERAGE AND MUCH WEAKER STORMS WITH THIS FEATURE. EVERYTHING MOVES EAST LATER THIS EVENING AND WE CLEAR OVERNIGHT. .LONG TERM /WEDNESDAY THROUGH TUESDAY/... A WEAK UPPER LEVEL LEVEL RIDGE AND ASSOCIATED SUBSIDENCE SHOULD CLEAR THINGS OUT FOR THE BEGINNING OF THIS PERIOD. HOWEVER THURSDAYS SHORTWAVE...FOLLOWED BY SOUTHWESTERLY FLOW WILL BRING PRECIP CHANCES ACROSS IOWA THROUGH THE WEEKEND. INITIALLY SUFACE HIGH PRESSURE WILL BUILD ON WEDNESDAY AS AN UPPER LEVEL RIDGE TEMPORARILY SETS UP ACROSS THE HIGH PLAINS WITH SUBSIDENCE DOWNSTREAM OVER THE MISSISSIPPI VALLEY. THURSDAY MORNING...GFS/EC/GEM HINT AT A SHORTWAVE MOVING ACROSS THE RIDGE AXIS. THEREFORE HAVE INTRODUCED POPS BEGINNING AT 12Z ON THURSDAY. DID NOT GO ABOVE CHANCE FOR SEVERAL REASONS. FIRST OFF...NOT SURE OF THE POTENCY OF THE SHORTWAVE CONSIDERING THAT ITS CROSSING THE RIDGE CREST. ALSO...ONLY MARGINAL LOW LEVEL FORCING AND MOISTURE TRANSPORT...NOT TO MENTION POSSIBLE MCS DEVELOPMENT OVER SOUTHERN PLAINS WHICH MAY FURTHER INHIBIT CONTRIBUTION OF THE LOW LEVEL JET. ON FRIDAY LONG WAVE TROUGH DIGS OVER DESERT SOUTHWEST...SETTING UP SOUTHWESTERLY FLOW AND WARM AIR ADVECTION ACROSS THE MIDWEST. AT THE SAME TIME...MODELS KICK OUT THE VORT MAX CURRENTLY LOCATED OVER TEXAS...BUT CURRENT THINKING IS THAT IT WILL PASS SOUTHEAST OF THE CWA. EMBEDDED SHORTWAVES SHOULD RIDE THE RIDGE NORTH OF THE AREA...YET CANT RULE OUT A THUNDERSTORM OR TWO AND HAVE KEPT BEST POPS CHANCES IN THE NORTHERN PORTIONS OF THE CWA. THE WESTERN TROUGH GETS CUT OFF...AND SPLIT FLOW WILL PUSH A COLD FRONT THROUGH ON SATURDAY. GFS IS MOST PROGRESSIVE...WITH ECMWF AND GEM A BIT SLOWER. DEPENDING ON THE EXACT TIMING...SATURDAY AFTERNOON BUFKIT GFS SOUNDINGS INDICATE 2500+J/KG CAPE WITH APMPLE SHEAR...ESPECIALLY IN THE WARM SECTOR AHEAD OF THE FRONT...FOR ORGANIZED STORM DEVELOPMENT. AT THIS POINT APPEARS TO BE MORE OF A LINEAR WIND/HAIL EVENT...BUT WILL HAVE TO CONTINUE TO MONITOR SITUATION. AFTER THER FRONTAL PASSAGE HIGH PRESSURE WILL KEEP THE RAIN CHANCES AT BAY UNTIL ANOTHER WAVE ENTERS THE REGION TOWARD THE END OF THE PERIOD. && .AVIATION... 08/18Z...MORNING CONVECTION HAS PUSHED EAST AND SOUTH OF CENTRAL IOWA. SURFACE LOW IN SW IA ALONG IA/MO BORDER WITH A FRONTAL BOUNDARY NOW S OF THE STATE. DUE TO THE PROXIMITY OF THE BOUNDARY...SOUTHERN TAF LOCATIONS WILL STILL SEE SOME THUNDERSTORMS THIS AFTERNOON AND EVENING MAINLY AFFECTING KOTM. SOME OF THOSE COULD BE STRONG. AN UPPER LEVEL SYSTEM IS PASSING OVER NORTHERN IOWA CURRENTLY AND THIS WILL PRODUCE ISOLATED THUNDERSTORMS AND SOME SHOWERS AND LOWERED CIGS. ANY STORMS FROM THIS SYSTEM WILL NOT BE STRONG. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...FAB LONG TERM...BEITLICH/MOYER AVIATION...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 325 PM CDT TUE JUN 8 2010 IAZ081>086-092>097-092030- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 325 PM CDT TUE JUN 8 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH EVENING. A FEW STORMS MAY BECOME SEVERE. LARGE HAIL...DAMAGING WINDS...AND AN ISOLATED TORNADO ARE ALL POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NUMEROUS CHANCES FOR THUNDERSTORMS EXIST THURSDAY...AND AGAIN SATURDAY THROUGH MONDAY. A FEW OF THESE STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING. IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-092030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- 325 PM CDT TUE JUN 8 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH MID EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NUMEROUS CHANCES FOR THUNDERSTORMS EXIST THURSDAY INTO THURSDAY NIGHT...AND AGAIN THIS WEEKEND INTO EARLY NEXT WEEK. A FEW OF THESE STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AT TIMES DURING THE UPCOMING WEEK. FAB
The Des Moines radar (KDMX), 38 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
8 funnel cloud, 2 tornado. Local standard time, as filed.
Spotter reported a brief touchdown. Tornado back up at time of report.
Brief landspout briefly touched the ground. Numerous other funnels.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyThe tornado archive for Iowa, 2010Warnings in Iowa, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224050, 224051, 224052, 224058, 224055, 224053, 224054, 224056, 224059, 224057.